Indiana, 2009Tornado and Hail in Indiana, June 11, 2009
June 11, 2009 · NWS PAH · 5 events in 3 counties and zones
Thunderstorms quickly formed across the Lower Wabash Valley and northwest Kentucky in the vicinity of an eastward moving upper level disturbance. The boundary layer air mass in this region was characterized by temperatures in the lower 80's and dew points in the lower 70's.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- $3,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms quickly formed across the Lower Wabash Valley and northwest Kentucky in the vicinity of an eastward moving upper level disturbance. The boundary layer air mass in this region was characterized by temperatures in the lower 80's and dew points in the lower 70's. The combination of a moist low level environment, slightly backed wind flow along a northwest to southeast oriented warm front, and at least 40 knots of deep westerly shear promoted semi-discrete supercells with large hail, damaging winds, and isolated tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 11, 2:54 PM CST, 2 minutes earlier.
Area forecast discussion, Jun 11, 2:54 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU JUN 11 2009
.SHORT TERM...
A MID LEVEL SHRTWV TROF...INDICATED ON WATER VAPOR IMAGERY...WAS IN THE
PROCESS OF MOVING EWD THROUGH THE PAH FCST AREA. THIS PROVIDED
ENOUGH LIFT FOR COPIOUS SHWR/TSTM ACTIVITY IN THE NRN PART OF THE
REGION THIS AFTN...DESPITE MID LEVEL DRY AIR THAT PUNCHED INTO THE
REGION A FEW HOURS AGO. THE BEST COVERAGE OF PCPN THE AFTN/EVE SHOULD
CONTINUE TO BE IN THE NRN HALF OF THE REGION CLOSER TO THE VORT
ENERGY AND AN APPROACHING WEAK COLD FRONT. MODEST MID LEVEL LAPSE
RATES IN THIS AREA WILL COMBINE WITH 2000+ J/KG CAPES TO PROVIDE
SVR POTENTIAL IN THE NEAR TERM...WITH WIND/HAIL/HEAVY RAIN BEING THE
MAIN HAZARDS. COVERAGE OF PCPN SHOULD DIMINISH OVERNIGHT AS THE
TROF AND COLD FRONT MOVE EWD MOSTLY THROUGH THE REGION.
NEAR ZONAL FLOW AND WEAK HIGH PRESSURE ARE EXPECTED TO PROVIDE A
SHORT REDUCTION IN THE RAINFALL CHANCES THROUGH MOST OF FRIDAY.
&&
.LONG TERM...
PRECIP CHANCES WILL INCREASE SATURDAY INTO SATURDAY NIGHT AS THE
AFOREMENTIONED FRONT SLOWLY LIFTS NORTHWARD. ECMWF HANGS THE
FRONT UP JUST TO OUR SOUTH INTO MONDAY...WHILE THE GFS PLANTS THE
FRONT RIGHT ACROSS THE FA. IN EITHER CASE...THE UNSETTLED WEATHER
PATTERN THE REGION HAS BEEN IN ALL WEEK WILL PERSIST INTO EARLY
NEXT WEEK. BOTH MODELS HAVE THE HIGHEST QPF AMOUNTS ACROSS THE
AREA SUNDAY INTO MONDAY...SO WENT WITH THE HIGHEST CHANCES DURING
THESE TIME PERIODS. BY MONDAY NIGHT...THE GFS BECOMES MORE
AGGRESSIVE PUSHING PRECIP NORTHEAST AS THE LOW LIFTS NORTHEAST
FROM THE CENTRAL PLAINS. THE ECMWF IS SLOWER AND KEEPS FAIRLY
SIGNIFICANT QPF AMOUNTS ACROSS THE ENTIRE AREA MONDAY NIGHT INTO
TUESDAY...AND ACROSS EASTERN PORTIONS TUESDAY NIGHT. WENT WITH A
COMPROMISE...GRADUALLY TAPERING POPS OFF FROM WEST TO EAST MONDAY
NIGHT INTO TUESDAY...AND WENT DRY BY TUESDAY NIGHT.
EXTENDED TEMPS ARE A BIT IFFY BASED ON UNCERTAINTY OF THE FRONTAL
LOCATION...BUT OVERALL SCENARIO KEEPS HIGHS IN THE 80S AND LOWS IN
THE 60S THROUGH TUESDAY...THEN HIGHS AROUND 90 DEGREES BY WEDNESDAY
WITH LOWS AROUND 70. BASICALLY STAYED WITHIN A FEW DEGREES OF
LATEST MEX GUIDANCE.
&&
.AVIATION...
TSTM ACTIVITY WILL BE COMMON IN THE NRN HALF OF THE REGION IN THE
SHORT TERM...MEANING BRIEF REDUCTIONS OF VSBY POSSIBLY INTO IFR
RANGE...PLENTIFUL LIGHTNING...AND GUSTY WINDS. TSTMS WILL BE
POSSIBLE IN THE SOUTH ALSO...OTHERWISE VFR CONDITIONS CAN BE
EXPECTED THROUGH THE EVE. OVNGT AND INTO THE MRNG...SOME GUIDANCE
INDICATES THE POSSIBILITY OF FOG/LOW CLOUDS BEHIND THE FRONT. THIS
HAS NOT YET BEEN INCLUDED IN THE TAFS BUT WILL BE FURTHER
EVALUATED FOR THE 00Z TAFS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHORT TERM/AVIATION...DB
LONG TERM...RST
Hazardous weather outlook, Jun 11, 2:42 AM CST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CDT THU JUN 11 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
342 AM CDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED
STRONG OR SEVERE STORMS CANNOT BE RULED OUT. THE PRIMARY HAZARDS
WILL BE STRONG WIND AND HAIL. HEAVY RAIN IS ALSO A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY...THROUGH THE
WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. BETTER CHANCES WILL
BE ACROSS SOUTHERN PORTIONS OF THE AREA IN CLOSER PROXIMITY TO A
FRONTAL BOUNDARY. ISOLATED STRONG OR SEVERE STORMS WILL BE
POSSIBLE...MAINLY ACROSS SOUTHEAST MISSOURI INTO SOUTHWEST
KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED.
In the hours before
Special weather statement, Jun 11, 1:56 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU JUN 11 2009
ILZ078-112015-
WABASH-
INCLUDING THE CITIES OF...ALLENDALE AND LANCASTER
256 PM CDT THU JUN 11 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 354 PM EDT/254 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A BAND OF STRONG WINDS 40 TO 50 MPH FROM STRONG
THUNDERSTORMS ALONG THE LAWRENCE...WABASH COUNTY LINE. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
ALLENDALE TO 5 MILES SOUTHWEST OF ALLENDALE...MOVING EAST AT 25 MPH.
PERSONS IN EXTREME EASTERN WABASH COUNTY SHOULD BE PREPARED FOR
THESE GUSTY WINDS AS THEY MOVE TOWARD THE WABASH RIVER.
MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.
SMITH
Local storm report, Jun 11, 2:54 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 6 W PETERSBURG 38.49N 87.39W
06/11/2009 PIKE IN LAW ENFORCEMENT
BRIEF TOUCHDOWN...SEMI TRAILOR TRUCK OVERTURNED IN RURAL
AREA OF NORTHWEST PIKE COUNTY
&&
DAVIDHEvent by event
3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Posey
- When
- June 11, 2:56 PM CST
- Where
- Posey County, 1.93 mi N of Solitude
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 38.048, -87.906
Trees were blown down between New Harmony and Solitude, closer to Solitude.
Hail, Posey
- When
- June 11, 2:58 PM CST
- Where
- Posey County, 3 mi N of Mt Vernon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.973, -87.900
Hail, Vanderburgh
- When
- June 11, 3:29 PM CST
- Where
- Vanderburgh County, 0.5 mi W of Evansville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.559
Nickel size hail fell on the west side of the city.
Tornado, Spencer
- When
- June 11, 4:08 PM CST to 4:10 PM CST
- Where
- Spencer County, 3.05 mi W of Eureka to 2.5 mi W of Eureka
- Rating
- EF0
- Path length
- 0.56 mi
- Path width
- 100 yd
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.878, -87.276
This weak tornado continued from Daviess County, Kentucky across the Ohio River into Spencer County. The tornado remained over agricultural river bottomland, causing damage to corn crops and small tree limbs. Peak winds were estimated near 65 mph on this portion of the track.
Hail, Spencer
- When
- June 11, 4:25 PM CST
- Where
- Spencer County, 5 mi SW of Rockport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.829, -87.115
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171926, 171915, 171916, 171921, 171932.